By Jo Ann Hummers on August 17, 2019
With a current climate of deep concern about people overdosing with opiates (heroin or prescription opioid pain medications), it seems important that people are informed about the medication Narcan/ Naloxone. The CDC (Centers for Disease Control and Prevention) reports that “About 48,000 US drug overdose deaths involved opioids in 2017. Naloxone is a life-saving medication that can reverse the effects of an opioid overdose.”
How can you help to prevent an overdose?
If you know someone who uses prescription pain medications recreationally, or sometimes more often than prescribed, or someone who uses heroin you may be in a position to save a life if you are prepared with Narcan. (Naloxone is injectable and is to be used only by professionals while Narcan is a prefilled needle free device in which can be sprayed into a nostril of the patient lying on their back.) They are essentially the same medication.
How does Naloxone help?
Naloxone is an antidote to opioid drugs. Opioids can slow or stop a person’s breathing, which causes death. An overdose death may happen hours after taking drugs. Naloxone restores the overdose victim’s breathing. If a bystander notices that a person’s breathing has slowed, stopped, or an overdose is suspected, naloxone can act as a bridge between the call to 911 and when help arrives to keep the person breathing.
How long does it take Naloxone to work?
Naloxone acts in 2-5 minutes. If the person doesn’t wake up in 5 minutes, bystanders should give a second dose. Rescue breathing should be done while you wait for the Naloxone to take effect so that the person gets oxygen to their brain. Oxygen is the key to survival for someone experiencing an overdose or overmedication.”
Can Naloxone harm someone?
No. If you suspect an opioid overdose, it is safe to give Naloxone. People who are dependent on opioids may wake up with withdrawal symptoms. Acute withdrawal is an extremely unpleasant experience, but the overdose victim is alive and can seek further medical care. Always call 911 as an overdose victim may need other care.
Can Naloxone wear off before the drugs that cause the overdose?
Yes. Naloxone typically wears off in 30-90 minutes and the person can stop breathing again unless more naloxone is available. For this reason, it is safest to call 911 and have the person taken for medical care”
On the Outer Banks there are several ways to obtain Narcan/ Naloxone. Many insurances will cover the cost like other prescriptions. Also, anyone can get Naloxone from a pharmacy without a prescription but you will need to pay out of pocket for it (about $80-140 per kit which has 2 doses in it).
All locations of the Dare County Health Department have Naloxone for free: North Beach office in Nags Head, Manteo and Frisco locations.
The Health Department has a supply from the Gaddy foundation which they supply “to Law Enforcement “in all the towns, Sheriff, PORT, Community members, Room in the Inn, Ferry Boats, restaurants, fish houses, Detention center inmates that are high risk upon release, community events. The Source Church in Manteo also has Naloxone.”
- 1) Centers for Disease Control and Prevention;
- 2) http://www.nchrc.org/programs-and-services/naloxone-101/
- 3) Roxana Ballinger MBA, CCM, RN; Health Education & Outreach Director; Department of Health & Human Services – Public Health Division and Co-Chair Saving Lives Task Force.